Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Omaha, NE

May 8, 2005Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2005, 4:34 PM CDT for Pottawattamie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2005, 4:34 PM CDT (21:34 UTC)
Expired
May 8, 2005, 5:15 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:03 PM CDT, 31 minutes earlier.

Area forecast discussion, May 8, 4:03 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
403 PM CDT SUN MAY 8 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL STRONG THUNDERSTORMS THROUGH EARLY
TONIGHT...THEN THE LOCATION OF NEXT FRONTAL SYSTEM MIDWEEK AND ITS
EFFECTS ON POPS AND TEMPERATURES.

IN THE SHORT TERM...WATCHES APPEAR WELL JUSTIFIED.  18Z SOUNDING
SHOWED A SLIGHTLY STRENGTHENED AND LOWERED CAP FROM 12Z...WITH A
MORE UNSTABLE LAPSE RATE ABOVE ALONG WITH HIGHER CAPE.  THIS CAP HAS
BEEN BREACHED ALREADY IN SEVERAL LOCATIONS...WITH MORE TO COME.
SHEAR HAS STRENGTHENED SUBSTAINTIALLY FROM 12Z.  WHILE MUCH OF IT IS
UNIDIRECTIONAL...SLIGHT BACKING HAS OCCURRED PAST FEW HRS ALONG AND
E OF MO RVR FROM OMA NORTHWARD.  EXPECT A LOT OF LINEAR ORGANIZATION
OF CELLS...AS IS ALREADY APPARENT ON SATELLITE...BUT ANY CELL
MANAGING TO GET BY ITSELF COULD BECOME SUPERCELLULAR.  ENOUGH DRY
AIR AT MID LEVELS FOR WIND TO BE A THREAT ALONG WITH HAIL EVEN IN
LINEAR STORMS.  STRONGEST STORMS SHOULD END BY MIDNIGHT AS AFTERNOON
CAPE IS USED UP...THEN COLD FRONT SHOULD SWEEP REMNANTS EAST OF OUR
AREA BEFORE MORNING.

FOR MONDAY...ELECTED TO INTRODUCE A SLIGHT CHC OF WRAPAROUND SHOWERS
TO THE FAR NORTH...WHILE LEAVING THE REST OF THE AREA DRY.  COOL
ADVECTION WILL BE OVER BY LATE MORNING...WITH AFTN SHOWING NET 850
WARM ADVECTION WITH HIGHS STILL WELL IN THE 70S SOUTH...BUT HELD
DOWN BY COOL WRAPAROUND NORTH.

SOUTHERLY FLOW AND LOW LEVEL MOISTURE MAKE A RETURN ON TUESDAY.
WENT FOR NAM SUGGESTION THAT THERE COULD BE ENOUGH LIFT FOR SOME
AFTERNOON THUNDERSHOWERS...ESPECIALLY IN THE NORTH.

FROM TUESDAY NIGHT ONWARD...MODEL SOLUTIONS DIVERGE SERIOUSLY FOR
OUR AREA.  WHILE THERE IS GENERAL AGREEMENT THAT UPPER LOW WILL MOVE
FROM THE WEST COAST INTO THE GREAT BASIN...THEN GRADUALLY PHASE WITH
THE NORTHERN BRANCH AND EJECT OVER MT OR ND FRI...THE PLACEMENT OF
A SURFACE FRONT THROUGH THE CENTRAL PLANS IS MORE UNCERTAIN.  THERE
WILL BE A STRONG GRADIENT OF TEMPS AND POPS ACROSS THIS FRONT.  WITH
WARM HUMID AIR TO THE SOUTH...AND SW FLOW ALOFT...THIS SHOULD BE A
POTENT LIFT BOUNDARY WITH HEAVY RAIN POTENTIAL ON THE NORTH
SIDE...AS WELL AS SEVERE POTENTIAL NEAR AND SOUTH OF THE FRONT.
NAM DEVELOPS THE FRONT IN A SOUTHERLY POSITION NEAR THE NE/KS
BORDER...WHILE GFS IS MUCH FARTHER NORTH.  GFS HAS TRENDED A BIT
TOWARD SLOWER ECMWF SOLUTION...BUT ALSO HAS A BIAS WITH PUSHING
WARM FRONTS TOO FAR NORTH INTO A SHALLOW COLD POOL.  IN THIS
VERY UNCERTAIN FORECAST SITUATION...TOOK A BLEND OF PREVIOUS
FORECAST AND NEW NAM.  THIS WAS COOLER AND WETTER FOR MOST OF THE
TIME AND AREA THROUGH FRI...BUT WARMER IN THE SOUTH AS FRONT SETS
UP TUE.

AS UPPER TROUGH MOVES EAST OF THE AREA NEXT WEEKEND...DRIER
CONDITIONS SHOULD SET IN WITH NEAR NORMAL TEMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 8, 11:57 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 AM CDT SUN MAY 8 2005

IAZ043-055-NEZ012-015-018-032>034-082200-
BURT-CEDAR-CUMING-HARRISON IA-MONONA IA-STANTON-THURSTON-WAYNE-
1157 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ISOLATED TORNADOES
MAY ALSO OCCUR INTO EARLY THIS EVENING IN AN AREA ALONG THE MISSOURI
RIVER IN EXTREME NORTHEAST NEBRASKA AND WEST CENTRAL IOWA WHERE SHEAR
VALUES ARE EXPECTED TO INCREASE AHEAD OF THE SURFACE LOW. THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
A CONFERENCE CALL WILL BE SCHEDULED FOR 1 PM TO ADDRESS THIS
SITUATION.

IAZ056-069-079-080-090-091-NEZ011-016-017-030-031-042>045-050>053-
065>068-078-088>093-082200-
ANTELOPE-BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-
JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-MONTGOMERY IA-
NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
1157 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS
SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH
VERY LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. THUNDERSTORMS
SHOULD MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO
EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING
THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR
THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

FOBERT

In the hours before

Local storm report, May 8, 3:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 W CRESCENT            41.37N 95.90W
05/08/2005  0.75 INCH        POTTAWATTAMIE      IA   TRAINED SPOTTER

            ON INTERSTATE 29.

&&

DEWALD
Local storm report, May 8, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 W PAPILLION           41.16N 96.06W
05/08/2005  0.75 INCH        SARPY              NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 8, 4:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             OMAHA                   41.26N 96.01W
05/08/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            AT 70TH AND CHARLES STREET.

&&

DEWALD
Local storm report, May 8, 4:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             OMAHA                   41.26N 96.01W
05/08/2005  1.00 INCH        DOUGLAS            NE   TRAINED SPOTTER

            AT 108TH AND POLK.

&&

DEWALD
Local storm report, May 8, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             OMAHA                   41.26N 96.01W
05/08/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            AT 90TH AND PACIFIC.

&&

DEWALD
Local storm report, May 8, 4:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 W EARLING             41.78N 95.46W
05/08/2005  0.75 INCH        SHELBY             IA   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:54 PM CDTSevere Thunderstorm WarningOAXBoone36 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningOAXBoone63 min
May 7, 8:44 PM CDTSevere Thunderstorm WarningOAXCedar46 min
May 7, 9:06 PM CDTSevere Thunderstorm WarningOAXMadison54 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce46 min
May 7, 10:09 PM CDTSevere Thunderstorm WarningOAXBoone51 min
May 7, 10:19 PM CDTSevere Thunderstorm WarningOAXWayne41 min
May 7, 10:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
May 7, 10:47 PM CDTSevere Thunderstorm WarningOAXCedar28 min
May 8, 3:31 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy44 min
May 8, 5:23 PM CDTSevere Thunderstorm WarningOAXGage38 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee32 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningOAXWashington25 min
May 8, 3:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie42 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningOAXShelby26 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOAXShelby23 min
May 8, 6:54 PM CDTSevere Thunderstorm WarningOAXHarrison36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.